Mississippi, 2021

Hail and Damaging Winds in Mississippi, January 25 to 26, 2021

January 25 to 26, 2021 · NWS JAN · 6 events in 6 counties and zones

As a front moved into the region, showers and thunderstorms developed in the warm, moist airmass ahead of it. A few storms were severe and brought damaging winds and hail to portions of Central Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$39,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As a front moved into the region, showers and thunderstorms developed in the warm, moist airmass ahead of it. A few storms were severe and brought damaging winds and hail to portions of Central Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 25, 6:12 PM CST, 28 minutes earlier.

Area forecast discussion, Jan 25, 6:12 PM CST, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
612 PM CST Mon Jan 25 2021

...SEVERE STORMS POSSIBLE NORTHEAST THIS EVENING...

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
MVFR cigs were observed cntrl and south at 2330Z while VFR
conditions were observed in the north. MVFR cigs along with -SHRA
and isold TSRA wl continue this evening along and ahead of a cold
front that will be dropping into the area. VFR conds are expected
at HKS-JAN by 06Z and VFR conds wl continue to improve to VFR from
the nw through 13Z. VFR conditions are expected to prevail Tue.
/22/

&&

.DISCUSSION...

The rest of today through tomorrow...

Currently... Moist and buoyant air is continuing to advect into
the region from the south ahead of an approaching shortwave trough
and into accompanying surface front. This warm and buoyant
prefrontal airmass features anomalous temperatures in the 70s,
dewpoints in the mid to upper 60s, and MLCAPE values ranging
between 500-1500 j/kg. Early indications from a special 20Z upper
air sounding depicts that the capping inversion, that was once
thought as a limiting factor to today's severe threat, has
eroded. With no cap in place, look for an uptick in storm activity
over the next few hours as the front nears the region. SPC has
upgraded the current Day 1 outlook to include a slight risk of
severe storms in the Golden Triangle region while expanding the
marginal risk further south, all the way into the Pine Belt. The
main threat with storms this afternoon and evening will be
damaging straight line wind gusts, large hail, and a few
tornadoes-- with a greater risk in areas north of the I-20
corridor, closer to better atmospheric dynamics.

The HRRR, which is the best initialized of the CAM guidance,
develops a broken line of strong cells just west of the I-55
corridor after 6PM. These cells will race off to the east,
exiting the region a few hours after midnight as the front filters
in.

After the frontal boundary briefly exits the region to the west,
it will begin to reverse its course as a warm front. This backing
frontal boundary will serve as a focus for showers in the SE
portions of the region on Tuesday. Highs tomorrow will be back
into the 70s or near 70 for most of the region. /JM/

Tuesday night through Sunday: The progressive pattern will continue
through the period with the parade of systems moving through the
area. At the beginning of the period, showers will be ongoing
over southeast portions on the tail end of a stalling boundary
near the coast. Meanwhile, the mid level wave over the Desert
Southwest will rapidly eject into the Plains with warm advection
ramping back up overtop the boundary over southeast sections
causing a resurgence of showers. The mid level wave will move
rapidly into the OH valley Wednesday pushing the showers into AL
by afternoon.

While the next storm system will begin dropping south off the CA
coast Thursday and Friday, surface high pressure with northwest mid
level flow will provide some cool weather and a chance to dry out a
bit. By Friday night, the Pacific storm system will begin its
eastward progression through the Rockies moving into the Southern
Plains by Saturday morning. Low level return flow will be slow, but
sufficient moisture and ascent will be in place by Saturday
afternoon for showers to be possible over northwest portions. The
showers will spread across the remainder of the area Saturday night
into Sunday as the attendant cold front moves through. /GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       56  71  48  59 /  78  11  26   4
Meridian      58  71  50  61 /  83  19  45  16
Vicksburg     52  70  46  57 /  72   8  14   4
Hattiesburg   65  71  54  65 /  73  42  66  21
Natchez       54  70  49  60 /  72  10  22   2
Greenville    50  67  41  49 /  36   4   5  11
Greenwood     50  68  43  52 /  77   5   8  11

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3/22/GG
Hazardous weather outlook, Jan 25, 3:06 PM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
306 PM CST Mon Jan 25 2021

ARZ074-LAZ007-008-015-016-023>026-MSZ053-059>062-262115-
Ashley-Morehouse-West Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Concordia-Claiborne-Jefferson-Adams-Franklin MS-
Lincoln-
306 PM CST Mon Jan 25 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, south central Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

ARZ075-LAZ009-MSZ018-019-025-034>036-040>052-054>058-063>066-
072>074-262115-
Chicot-East Carroll-Bolivar-Sunflower-Leflore-Washington-
Humphreys-Holmes-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-
Smith-Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
306 PM CST Mon Jan 25 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Tonight, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ026>033-037>039-262115-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Attala-Winston-Noxubee-
306 PM CST Mon Jan 25 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Tonight, severe thunderstorms and tornadoes are possible. Some
thunderstorms could produce damaging winds to 60 mph and hail at
least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

3

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jan 25, 6:12 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
612 PM CST Mon Jan 25 2021

MSZ037-043-044-260045-
Attala MS-Leake MS-Madison MS-
612 PM CST Mon Jan 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEAKE...SOUTH
CENTRAL ATTALA AND NORTHEASTERN MADISON COUNTIES UNTIL 645 PM CST...

At 611 PM CST, Meteorologists were tracking a strong thunderstorm
near Cameron, or 13 miles north of Canton, moving northeast at 45
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Cameron and Camden around 620 PM CST.
  Newport around 630 PM CST.
  Thomastown around 635 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A Tornado Watch remains in effect until 100 AM CST for central
Mississippi.

LAT...LON 3299 8975 3283 8962 3267 9002 3273 9006
      3276 9003 3280 9002 3282 9002 3283 9001
      3283 9000 3286 8998
TIME...MOT...LOC 0011Z 238DEG 38KT 3279 8995

TW

The radar

The Jackson/Brandon,MS radar (KDGX), 77 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Leake

When
January 25, 6:40 PM CST
Where
Leake County, 3.11 mi NE of Thomastown
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
0 direct, 2 indirect
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
32.900, -89.630

Trees were blown down on the Natchez Trace Parkway. One fatality occurred from a tree that fell onto a car. Two injuries occurred when a separate car hit the same tree.

Thunderstorm Wind, Winston

When
January 25, 7:40 PM CST
Where
Winston County, 6.69 mi ENE of Boon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
33.130, -88.860

Large tree limbs were blown down across eastern Winston County along Highway 14 and roads to the north.

Hail, Copiah

When
January 25, 11:03 PM CST
Where
Copiah County, 0.91 mi NE of Crystal Spgs
Measured
1 in hail
Reported by
Public
Coordinates
31.990, -90.360

Quarter size hail fell in Crystal Springs.

Hail, Newton

When
January 25, 11:45 PM CST
Where
Newton County, Union
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.570, -89.120

Quarter size hail fell in Union.

Thunderstorm Wind, Smith

When
January 26, 12:10 AM CST
Where
Smith County, 4.88 mi ENE of Klein
Measured
40 kt (46 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.219, -89.400

Strong winds caved in the roof of a chicken house.

Hail, Lincoln

When
January 26, 12:46 AM CST
Where
Lincoln County, 5.09 mi SE of Arlington
Measured
1 in hail
Reported by
Social Media
Coordinates
31.360, -90.520

Quarter size hail fell just south of Bogue Chitto.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Leake2021-01-2536MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930321, 930322, 930323, 930324, 935512, 930325.